Alert archive / West Virginia / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 9, NWS Pittsburgh, PA

May 1, 2022Fayette County, Greene County, Pennsylvania; Marion County, Monongalia County, Wetzel County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 1, 2022, 7:42 PM EDT for Fayette County, Greene County, Pennsylvania; Marion County, Monongalia County, Wetzel County, West Virginia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 2022, 7:42 PM EDT (23:42 UTC)
Expired
May 1, 2022, 8:30 PM EDT
In force
48 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Fayette County, PA, Greene County, PA, Marion County, WV, Monongalia County, WV, Wetzel County, WV

The radar

The Pittsburgh radar (KPBZ), 92 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2022-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2022-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:59 PM EDT, 3 hours 43 minutes earlier.

Area forecast discussion, May 1, 3:59 PM EDT, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
359 PM EDT Sun May 1 2022

.SYNOPSIS...
Periodic showers and thunderstorms with seasonable temperatures
can be expected over the course of the week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...

The eve update included cosmetic adjustments to POPs and Weather
as the initial convective wave has shifted east of the ridges as
per warm frontal and differential vorticity progress.

The "cold" front (best exhibited via dewpoint analysis) will be
shifting across the I 77 corridor and toward I 79 through early
eve. This will be the next focus for shower and storm
development as a mid level jet streak emerges out of Ohio.
Severe potential remains given deep layer shear and a narrow
swath of instability in advance of the front.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Precip chances will decrease early Monday morning with the
passage of a cold front and a closed upper-level low becomes an
open wave over Quebec and tracks into northern New England.

Lake enhanced showers are unlikely due to deep westerly flow;
however, stratocu should linger north of I-70 at least into the
early afternoon due to cold air aloft.

Monday night is expected to be quiet and dry as a ridge builds
across the Ohio River Valley in response to a developing
disturbance east of the Rockies.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Precip chances return Tuesday and will likely continue into
Wednesday as a low pressure disturbance (mentioned above)
quickly advances into the Midwest and skirts through Great
Lakes. Multiple runs of long range models suggest an overall
high anomaly of warm, moisture conditions advancing well into
central NY, therefore thunderstorm potential may return as well.

A building ridge to the west mid-week should keep the weather
quiet late Wednesday into Thursday; temperatures are expected to
stay near the climatological average with no strong indication
of warm or cold advection.

A new system is expected to return shower activity to the Ohio
River Valley early Friday into Saturday.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Another round of convection is anticipated this evening with
cdfnt passage. Prevailing VFR is expected to return thereafter
although a brief restriction pd is anticipated with MVFR/IFR fog
and cigs toward daybreak Mon with support via lingering boundary
layer moisture.

.Outlook...
Restrictions return by late Tues/Wed with approaching low
pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, May 1, 4:22 PM EDT, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
422 PM EDT Sun May 1 2022

PAZ008-009-015-016-022030-
Venango-Forest-Clarion-Jefferson PA-
422 PM EDT Sun May 1 2022

This Hazardous Weather Outlook is for northwest Pennsylvania and
western Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-PAZ007-013-014-020>023-029-031-
073>076-WVZ001>004-012-021-509>514-022030-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Lawrence-Butler-
Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
422 PM EDT Sun May 1 2022

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Tonight.

Scattered thunderstorms are still possible this evening. Isolated
incidents of damaging wind and large are the primary severe threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 1, 6:55 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
655 PM EDT Sun May 1 2022

WVZ012-021-020000-
Marion WV-Wetzel WV-
655 PM EDT Sun May 1 2022

...STRONG THUNDERSTORMS WILL IMPACT WETZEL AND WESTERN MARION
COUNTIES THROUGH 800 PM EDT...

At 654 PM EDT, Doppler radar was tracking an area of strong
thunderstorms near Middlebourne, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
New Martinsville, Paden City, Pine Grove, Hundred, Jacksonburg,
Sardis, Smithfield, Grangeville, Wileyville, Big Run, Reader, and
Folsom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3943 8058 3945 8058 3944 8060 3947 8065
      3946 8067 3947 8071 3955 8078 3956 8081
      3956 8082 3960 8085 3958 8089 3961 8095
      3962 8092 3962 8089 3964 8087 3967 8077
      3972 8048 3944 8032 3947 8049 3943 8052
TIME...MOT...LOC 2254Z 247DEG 24KT 3947 8084

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, May 1, 7:21 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
721 PM EDT Sun May 1 2022

PAZ007-020000-
Mercer PA-
721 PM EDT Sun May 1 2022

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MERCER COUNTY THROUGH
800 PM EDT...

At 721 PM EDT, Doppler radar was tracking a strong thunderstorm near
Vienna Center, or near Sharon, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hermitage, Sharon, Sharpsville, Greenville, Farrell, Stoneboro, West
Middlesex, Clark, Wheatland, Jamestown, Fredonia, and Jackson Center.

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 123 and 134.
  Interstate 80 in Pennsylvania between mile markers 0 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4149 8040 4148 8037 4148 8019 4130 8008
      4116 8052 4149 8052
TIME...MOT...LOC 2321Z 239DEG 29KT 4125 8060

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:21 PM EDTSpecial Weather StatementPBZMercer39 min
May 1, 7:49 PM EDTSevere Thunderstorm WarningPBZMercer26 min
May 1, 6:55 PM EDTSpecial Weather StatementPBZWetzel65 min
May 1, 7:18 PM EDTSevere Thunderstorm WarningPBZMarion, Monongalia, Wetzel27 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2022Severe Thunderstorm Warnings in Pennsylvania, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.